Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 91, NWS Wilmington, NC

May 27, 1998New Hanover County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 27, 1998, 9:31 PM EDT for New Hanover County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 1998, 9:31 PM EDT (01:31 UTC)
Expired
May 27, 1998, 10:05 PM EDT
In force
34 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County New Hanover County, NC

The radar

The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1998-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1998-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
507 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

537 
WUUS1 KILM 280130 RRA
SVRILM
NCC129-280205-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
931 PM EDT WED MAY 27 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...

  NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 1005 PM EDT

A SEVERE THUNDERSTORM BETWEEN LELAND TO SUPPLY WILL MOVE EAST
SOUTHEAST AT 25 MPH...AND WILL PASS ACROSS NEW HANOVER COUNTY
FROM MYRTLE GROVE SOUTHWARD.



DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING
ARE EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS.
DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED...EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED
ROADWAYS.

DRH/DCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 9:11 PM EDT, 20 minutes earlier.

Area forecast discussion, May 27, 9:11 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
911 PM EDT WED MAY 27 1998

MOST FOLKS STILL BUSY SO WILL BE BRIEF. PER TELCO THE SVR THREAT IS
OVR IN MHX CWA AS ATMOS HAS BEEN WORKED ON QUITE HARD BY EARLIER
SHWRS/TSTMS. 00Z MHX SNDG WAS RELATIVELY STABLE WITH CAPE ONLY ARND
1000J. BEST INSTAB NOW FOCUSING FURTHER S. IT APPEARS SOME MORE
SHWRS AND A FEW RUMBLES WILL PASS OVR MHX CWA NEXT FEW HRS THEN MOST
OF THE ACTION EXITS CST AFT MIDNGT AS SHRTWV ENERGY GOES BYE BYE. WK
BNDRY WILL REMAIN ACRS THE REG OVN. THERE IS A GD CHC FOR FOG/LO
CLDS DVLPNG LTR BEC OF ALL THE RAIN AND LGT WNDS. WHERE WNDS ARE
N/NE THE FOG HAS THE POTENTIAL TO BE DENSE. THU...DAY PROB STARTS
WITH LO CLDS/FOG THEN GETS BTR. RDG ALFT BLDS BACK OVR REG. AS RDG
BUILDS OVR TOP OF WK BNDRY IT WILL WKN EVEN MORE. DRIER AIR COMING
IN ALFT TOO WILL HELP BRNG SOME SUNSHINE AFTER LO CLDS/FOG DSPT.

CWF...NO FLGS. WNDS FAIRLY LGT OVN. DIRECTIONS KLIND OF TRICKY AS
CONVECTION HAS PLAYED HAVOC AND EXACT POSITION OF WK BNDRY IS TUFF
TO CALL.

.MHX...NONE.
GATES

In the hours before

Local storm report, May 27, 7:20 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
719 PM EST WED MAY 27 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

702 PM     BENNETTSVILLE             SC   .75 INCH HAIL
05/27/98   MARLBORO                       REPORTED BY WEATHER
                                          SPOTTER AS HE WAS
                                          DRIVING HOME

HOEHLER
Local storm report, May 27, 8:05 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
705 PM EST WED MAY 27 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

537 PM     ORRUM                     NC   WIND DAMAGE
05/27/98   ROBESON                        TREES DOWN
                                          POWER LINES DOWN
                                          REPORTED BY COUNTY SHERIFF
                                          DISPATCH

545 PM     ORRUM                     NC   1.00 INCH HAIL
05/27/98   ROBESON                        REPORTED BY WEATHER SPOTTER

HOEHLER
Local storm report, May 27, 8:19 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
719 PM EST WED MAY 27 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

702 PM     BENNETTSVILLE             SC   .75 INCH HAIL
05/27/98   MARLBORO                       REPORTED BY WEATHER
                                          SPOTTER AS HE WAS
                                          DRIVING HOME

HOEHLER
Local storm report, May 27, 8:51 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
850 PM EST WED MAY 27 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

710 PM     BENNETTSVILLE             SC   1.00 INCH HAIL
05/27/98   MARLBORO                       SEVERAL TREES DOWN
                                          PONDING OF WATER ON STREETS
                                          REPORTED BY COUNTY SHERIFF
                                          DISPATCH

735 PM     FREEMAN                   NC   1.00 INCH HAIL
05/27/98   COLUMBUS                       REPORTED BY WEATHER SPOTTER

750 PM     BRUNSWICK                 NC   0.75 INCH HAIL
05/27/98   COLUMBUS                       REPORTED BY CO-OP OBSERVER

HOEHLER
Local storm report, May 27, 9:05 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
905 PM EDT WED MAY 27 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    ORRUM                     NC
05/27/98   ROBESON                        MAJOR DAMAGE 12-15 HOMES
                                          AND MINOR DAMAGE TO 60-70
                                          HOMES -POSSIBLE TORNADO OR
                                          BOW ECHO OR MACROBURST
Local storm report, May 27, 9:05 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR DAMAGE REPORTS
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
905 PM EDT WED MAY 27 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    ORRUM                     NC
05/27/98   ROBESON                        MAJOR DAMAGE 1-2 HOMES
                                          AND MINOR DAMAGE TO 15-20
                                          HOMES DUE TO BOW ECHO
                                          OR MACROBURST

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:54 PM EDTSevere Thunderstorm WarningILMBrunswick51 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.